Alert archive / Hawaii / Flash Flood Watches in 2016

Flash Flood Watch 9, NWS Honolulu, HI

October 3, 2016Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood watch at Oct 3, 2016, 3:29 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Oct 3, 2016, 4:00 AM HST. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2016, 3:29 AM HST (13:29 UTC)
In effect from
Oct 3, 2016, 4:00 AM HST
Expired
Oct 5, 2016, 3:45 PM HST
In force
60 hr
Issued by
NWS Honolulu, HI
Flood severity
None

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WGHW60 PHFO 031329
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
329 AM HST MON OCT 3 2016

...FLASH FLOOD WATCH IN EFFECT FOR THE ISLAND OF HAWAII...

.ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE COULD TRIGGER
HEAVY RAINS AND THUNDERSTORMS FROM THIS MORNING THROUGH TUESDAY.

HIZ023>027-040230-
/O.NEW.PHFO.FF.A.0009.161003T1400Z-161005T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
329 AM HST MON OCT 3 2016

...FLASH FLOOD WATCH IN EFFECT FROM 4 AM HST EARLY THIS MORNING
THROUGH TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WATCH FOR THE BIG ISLAND.

* FROM 4 AM HST EARLY THIS MORNING THROUGH TUESDAY AFTERNOON

* THE COMBINATION OF ABUNDANT MOISTURE AND AN UPPER LEVEL
  DISTURBANCE COULD TRIGGER HEAVY RAINS AND THUNDERSTORMS FROM
  THIS MORNING THROUGH TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
LAU
6 follow-up statements
604 
WGHW60 PHFO 040150
FFAHFO

FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
350 PM HST MON OCT 3 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE BIG ISLAND...

.ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE WILL TRIGGER
SHOWERS WITH POTENTIAL FOR HEAVY RAINS AND THUNDERSTORMS THROUGH
TUESDAY.

HIZ023>027-041500-
/O.CON.PHFO.FF.A.0009.000000T0000Z-161005T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
350 PM HST MON OCT 3 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* THE BIG ISLAND.

* THROUGH TUESDAY AFTERNOON

* THE COMBINATION OF ABUNDANT MOISTURE AND AN UPPER LEVEL
  DISTURBANCE COULD TRIGGER HEAVY RAINS AND THUNDERSTORMS THROUGH
  TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
BRENCHLEY
574 
WGHW60 PHFO 041319
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
319 AM HST TUE OCT 4 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE BIG ISLAND...

.A VERY MOIST AIRMASS AND AN UPPER LEVEL DISTURBANCE COULD
TRIGGER HEAVY RAINS AND THUNDERSTORMS THROUGH WEDNESDAY.

HIZ017>022-050230-
/O.EXB.PHFO.FF.A.0009.000000T0000Z-161006T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-
319 AM HST TUE OCT 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE MAUI.

* THROUGH WEDNESDAY AFTERNOON

* THE COMBINATION OF ABUNDANT MOISTURE AND AN UPPER LEVEL
  DISTURBANCE COULD TRIGGER HEAVY RAINS AND THUNDERSTORMS THROUGH
  WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

HIZ023>027-050230-
/O.EXT.PHFO.FF.A.0009.000000T0000Z-161006T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
319 AM HST TUE OCT 4 2016

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* THE BIG ISLAND.

* THROUGH WEDNESDAY AFTERNOON

* THE COMBINATION OF ABUNDANT MOISTURE AND AN UPPER LEVEL
  DISTURBANCE COULD TRIGGER HEAVY RAINS AND THUNDERSTORMS THROUGH
  WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
124 
WGHW60 PHFO 041323 CCA
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
323 AM HST TUE OCT 4 2016

...FLASH FLOOD WATCH IN EFFECT FOR MAUI AND THE BIG ISLAND...

.A VERY MOIST AIRMASS AND AN UPPER LEVEL DISTURBANCE COULD
TRIGGER HEAVY RAINS AND THUNDERSTORMS THROUGH WEDNESDAY.

HIZ017>022-050130-
/O.COR.PHFO.FF.A.0009.000000T0000Z-161006T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-
323 AM HST TUE OCT 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE MAUI.

* THROUGH WEDNESDAY AFTERNOON.

* THE COMBINATION OF ABUNDANT MOISTURE AND AN UPPER LEVEL
  DISTURBANCE COULD TRIGGER HEAVY RAINS AND THUNDERSTORMS THROUGH
  WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

HIZ023>027-050130-
/O.EXT.PHFO.FF.A.0009.000000T0000Z-161006T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
323 AM HST TUE OCT 4 2016

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* THE BIG ISLAND.

* THROUGH WEDNESDAY AFTERNOON

* THE COMBINATION OF ABUNDANT MOISTURE AND AN UPPER LEVEL
  DISTURBANCE COULD TRIGGER HEAVY RAINS AND THUNDERSTORMS THROUGH
  WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
387 
WGHW60 PHFO 050101
FFAHFO

FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
301 PM HST TUE OCT 4 2016

...FLASH FLOOD WATCH IN EFFECT FOR MAUI AND THE BIG ISLAND...

.A MOIST AIRMASS AND AN UPPER LEVEL DISTURBANCE MAY TRIGGER HEAVY
RAIN CAPABLE OF PRODUCING FLASH FLOODING THROUGH WEDNESDAY.

HIZ017>027-051430-
/O.CON.PHFO.FF.A.0009.000000T0000Z-161006T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
301 PM HST TUE OCT 4 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* MAUI AND THE BIG ISLAND.

* THROUGH WEDNESDAY AFTERNOON.

* THE COMBINATION OF ABUNDANT MOISTURE AND INSTABILITY FROM AN
  UPPER LEVEL DISTURBANCE NEAR HAWAII MAY TRIGGER HEAVY RAIN AND
  FLASH FLOODING THROUGH WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOSTER
107 
WGHW60 PHFO 051331
FFAHFO

FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST WED OCT 5 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FOR MAUI AND THE BIG
ISLAND...

.A MOIST AIRMASS AND AN UPPER LEVEL DISTURBANCE MAY TRIGGER HEAVY
RAIN CAPABLE OF PRODUCING FLASH FLOODING TODAY. THUNDERSTORMS ARE
ALSO POSSIBLE OVER THE LEEWARD BIG ISLAND THIS AFTERNOON.

HIZ017>027-060245-
/O.CON.PHFO.FF.A.0009.000000T0000Z-161006T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
331 AM HST WED OCT 5 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* MAUI AND THE BIG ISLAND.

* THROUGH THIS AFTERNOON

* THE COMBINATION OF ABUNDANT MOISTURE AND INSTABILITY DUE TO AN
  UPPER LEVEL DISTURBANCE NEAR HAWAII MAY TRIGGER HEAVY RAIN AND
  FLASH FLOODING TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

HOUSTON
810 
WGHW60 PHFO 060145
FFAHFO

FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST WED OCT 5 2016

HIZ017>027-060245-
/O.CAN.PHFO.FF.A.0009.000000T0000Z-161006T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
345 PM HST WED OCT 5 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR MAUI AND THE BIG ISLAND HAS BEEN
CANCELLED. THE MOIST AND UNSTABLE AIRMASS THAT HAS BEEN OVER THE
BIG ISLAND AND MAUI IS GRADUALLY DRYING AND STABILIZING THIS
AFTERNOON. ISOLATED BRIEF HEAVY SHOWERS REMAIN A POSSIBILITY OVER
THE WEST SIDE OF THE BIG ISLAND FOR THE REST OF THE
AFTERNOON...BUT THE THREAT OF WIDESPREAD FLASH FLOODING HAS
DIMINISHED.

$$
BRENCHLEY

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Oct 2, 9:14 PM HST, 6 hours 15 minutes earlier.

Area forecast discussion, Oct 2, 9:14 PM HST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
914 PM HST SUN OCT 2 2016

.SYNOPSIS...
An unsettled weather regime is likely for a good part of this
first full week of October. Showers are expected to increase in
coverage and intensity for the next 24 hours, with locally heavy
rainfall possible through at least Wednesday. Drier and more
stable conditions are expected to return late in the week.

&&

.DISCUSSION...
A dense layer of high clouds above 20k feet and a nice trade wind
breeze kept daytime highs mostly in the mid 80s this afternoon.
Rain-wise, it has been damp across windward Big Island and windward
Maui especially east of Kahului. Current weather radar returns
shows more showers affecting windward Maui and windward Big
Island. Leeward Big Island also had their share of afternoon
showers. Isolated showers are still present along the lower half
of the Kona coast this hour. Tops of these showers are around 15k
feet. Molokai, Oahu, Lanai, and Kauai, are rather dry, perhaps
some scattered light showers over the windward and mountain areas
of the larger islands. Expect some increase in trade showers in the
coming hours.

The latest satellite imagery shows the leading edge of an area of
tropical moisture about 140 miles east of the Big Island, but
appears to be moving west slowly perhaps near 10 mph. Thus, it may
take the whole night, or until day break Monday to reach the Big
Island. This moisture will then spread westward with the weakening
trades in the 36 hours. The bulk of this moisture is expected to
remain over the eastern half of the island chain.

Current water vapor imagery shows an upper low about 460 miles NW
of Kauai at 26N166W, and another upper low at 23N145W or about
665 miles ENE of Hilo. The upper low NW of Kauai is forecast to
open up to a trough as it reaches Kauai in the next 24 hours. The
trough stalls over the main Hawaiian Island Tuesday into Wednesday
with a possible upper level impulse droping down toward the
islands. During this time frame, the trades weaken over Oahu and
Kauai while a low level trough forms over Maui County, perhaps a
reflection from the deep upper level trough. All in all, we could
be looking at a rather active Monday night, at the earliest, to
Tuesday night with locally heavy showers and possible thunderstorms
across part of the island chain. With this scenario, we will
continue to strongly consider the issuance of a Flash Flood Watch,
depending on how things evolve overnight.

The trade winds start to pick up strength to moderate speeds on
Wednesday as the low level trough fills and the upper trough
weakens temporarily over the area. This will lessen the threat of
heavy rains and flooding.

On Wednedsday night, the lingering upper trough over the islands
deepens once more from another impulse drops in from the NW. This
may favor some enhanced trade wind showers and a slight chance of
a thunderstorms over the Big Island leeward districts Thursday.
The upper trough finally leaves the islands Thursday night,
resulting in a return to a more typical trade wind pattern for the
weekend.

&&

.AVIATION...
Strong trade winds will gradually weaken Monday, but will continue
to drive clouds and showers toward the islands from the E. This
is expected to result in TEMPO MVFR VIS/CIG in SHRA along windward
slopes of the islands, especially windward Big Island and Maui,
where AIRMET SIERRA for mountain obscuration is posted. Increasing
moisture and instability is expected through Monday, leading to
increased SHRA coverage, with isolated IFR VIS/CIG in +SHRA/+TSRA
possibly developing.

Meanwhile, layered high-level clouds cover the area, associated
with lows aloft centered to the NW and NE of the islands. If this
layered moisture spreads to the mid-levels, light rime icing
could become a concern later tonight or Monday. Based on PIREPS,
the flow around these lows is resulting in a light to moderate
chop in the upper levels, which may require AIRMET TANGO for
upper-level turbulence. TANGO is already in effect for low-level
mechanical turbulence to the S through W of the mountains of all
islands, due to the strong trade winds interacting with island
terrain. Winds may diminish sufficiently late Monday for this
AIRMET to be cancelled.

&&

.MARINE...
A Small Craft Advisory, SCA, remains in effect for all Hawaiian
waters through 6 am HST. The SCA for waters around Kauai and Oahu
counties will end at 6 am HST Monday, but continue elsewhere to 6
pm HST Monday afternoon. SCA may be in place for the typically
windier areas around Maui and waters south of the Big Island by
Thursday.

A slow decline in E side surf is expected on Tuesday as the
trades eases off, then bumps up slightly for the weekend.
Otherwise, small surf is expected all around through Friday. We do
anticipate a NW swell for the upcoming weekend. The storm that
will generate this swell has yet to develop, but the GFS and ECMWF
have been showing a system capable of producing surf near or at
the advisory level along north facing shores. Wave Watch is
suggesting a 6 to 7 foot swell at 16 seconds for this Saturday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Monday for waters around Maui
County and waters south of the Big Island.

Small Craft Advisory until 6 AM HST Monday for waters around Oahu
and Kauai County.

&&

Public and Marine...Lau
Aviation...Birchard

Nearby

Flash Flood Watches in Hawaii, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.